My daughter had an exacerbation in October. She needed to have PT and OT for strenghthening and coordination. When she was home for her semester break in January she was fine. She saw her neuro and was good except for some slight numbness on her right extremities. Now she's back to college and since last week she is having problems again. Her right hand and leg are numb and there is some weakness.She is managing to take notes in classes using a special grip from the OT for her pen. Anyway, my question is how long can these symptoms continue? Can this lead to another attack? She is dxed with R/R type MS and currently using avonex, although she will soon be switching to copaxone. This is her 4th episode since she was dxed, 18 months ago. That seems like a lot to me, especially since she is an the medicine.
Also are these residual symptoms doing more damage to the myelin or are they a result of the damage that has been done?
Thank you for your help.
Sorry to hear about your daughter. Each patient is individual and exacerbations are individual as well. Sometimes the loss of function may last longer than previous attacks and sometimes less. It depends on many factors. The medication helps, but it is not a cure, nor does it prevent all exacerbations. If the symptoms are getting worse, one could do another MRI and see if there are new enhancing lesions. Having residual symptoms will not lead to another attack. The symptoms are from the disease itself. Whatever the triggers for an exacerbation your daughter has will be the factor, whether that be another viral illness, fever from various reasons, etc.
Thank you for your answer. It seems that stress-related issues have been the trigger for these symptoms and even her attack in Oct. She has already had 10 MRI's done so unless the symptoms worsen we will hold off on having another one. Maybe she will do better on the different drug. I realize they all work differently for each individual. I hope so because the stress has been pretty unavoidable and nothing too major, just a lot of school work and missing her fiance. Maybe she should try some yoga classes to help her learn how to relax. At any rate, thank you for answering my question.
Studying in itself is stressful, Barb. I know for me stress was a major factor in my onset attack of MS. I had six months of working 90hr weeks (including weekends) and something had to give! The stress of work and I first came out in a beeeeautiful all over body rash called (pretty name for a not pretty rash!) pityriasis rosea which lasted TWELVE weeks during which I lost my hearing. But I still went to work hearing thru one ear! My glands went up but boy I still hung in there getting more stressed and of course the body gave up! I had the most diabolical attack that left me in hospital for weeks.
The thing is, I found that while the major symptoms went in under six weeks I had sensory residual that took longer to clear and still flares up when its hot weather or I'm stressed.
Bummer of a disease, isn't it. Best part is I get the darn rash flaring as well. Its like I'm allergic to stress, which in the modern world is a no go area.
Yes I know studying is stressful. It is awful that stress has to trigger symptoms for so many people. I seriously want my daughter to try yoga when she's home this summer and I seriously will take it with her.
Thanks for your reply and good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.